What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 22, 12:20 PM EST, 42 minutes earlier.
Area forecast discussion, May 22, 12:20 PM EST, 42 minutes before
Area Forecast Discussion
National Weather Service State College PA
120 PM EDT Wed May 22 2024
.SYNOPSIS...
*Summerlike warmth+humidity to fuel risk of severe t-storms this
afternoon and evening; damaging winds and hail are the primary
threats
*Showers & t-storms continue Thursday especially over south
central PA; strong storm possible in the Lower Susq Valley
*Rain chances trend lower into Friday before increasing over
Memorial Day weekend
&&
.NEAR TERM /THROUGH TONIGHT/...
Abundant sunshine this morning has helped temps rise into the
80s in most locations by midday. The biggest difference today
from yesterday is higher dewpoints. An increasing southwest
flow ahead of an upstream cold front has advected noticeably
more humid air into the area with dewpoints in the low to mid
60s. Today will be a classic summer-like day with max
temperatures in the 80-90F range or +10-15 degrees above late
May climo/approaching daily record highs in some locations (see
climate section).
Only subtle changes to the severe weather forecast this
afternoon. The SLGT risk area (level 2 out of 5) is still in
place for locations northwest of I-81. Current radar shows a
complex of storms in northeast Ohio that will continue to drift
into northwest PA over the next couple of hours. Behind that
batch of a showers, a mesoscale convective vortex could provide
focus for organization and enhanced rotation as it moves through
our northwest zones. The 2-4% tornado probability to the south
of Lake Erie effectively highlights where the "best" deep-
layer shear will exist.
Convection initiation is expected along the ridges of central PA
between 16 and 18Z with subsequent evolution into a relatively
messy storm mode. Multi-cell clusters are most likely but a few
discrete cells are possible. Storms will progress eastward
through the evening within a corridor of moderate instability
near a leading prefrontal trough. 0-6km shear decreases with
eastern extent across the CWA which remains somewhat of a
limiting factor concerning the overall severe potential.
However, mean MLCAPE in the 1000-1500 J/kg range along with
steep lapse rates will support isolated damaging wind and hail
threats. Limited wind shear should prevent a realization of
higher-end and/or sustained severe weather, but pulse storms
could produce isolated large hail and/or damaging winds. Fresh
green-up means tree canopies are healthy/strong and downed trees
will be possible even with sub-severe (<50kt) winds.
T-storm intensity and coverage should diminish into tonight as
the best forcing/height falls lift to the north and low level
stability increases with the loss of daytime heating. Will
maintain lower POPs into Thursday morning associated with the
arrival of a weakening cold front and a few rumbles of thunder
are possible as elevated convection persists. Patchy fog may
develop again toward daybreak in areas that receive rainfall,
particularly if cloud breaks help promote more efficient
radiational cooling. Lows in the 60s are rather mild for this
time of year or +15-20 degrees above the historical climate
average.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
More showers and t-storms are likely Thursday, primarily during
the afternoon, as the cold front stalls out near the Mason
Dixon Line and a shortwave rolls eastward from the Ohio Valley.
The focus for convection Thursday will be over the southern part
of the state. However, model RH profiles support a good deal of
high level cloudiness extending into Northern PA, which should
hold temps down. Expected high temps range from the mid 70s to
low 80s, but remain above climo for this time of year.
Rain chances trend lower from north to south into Friday as
upper level ridging builds over the area. Max POPs 25-35% are
over the southern tier of central PA near a stalled/pivoting
quasistationary front and axis of highest PWATs. Friday looks
like a pleasant day across most of the region with temperatures
in the upper 70s to mid 80s and a good amount of sunshine.
The front lifts back to the north as a warm front Friday night
with showers likely by Saturday morning over the western
Alleghenies. More widespread showers and storms will develop
Saturday afternoon with daytime heating and some enhancement
with a prefrontal trough. Saturday will not be a washout by any
means, but those with outdoor plans should monitor the weather
and head inside if you hear thunder.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Compared to Saturday, the chance for showers and thunderstorms
on Sunday will be lower, owing to a weak surface high building
across the Lower Grt Lks into PA. However, with a warm front
approaching, we do carry slight chance to chance PoPs Sun
afternoon, with PoPs increasing to likely Sunday night as the
warm front crosses through the region.
A deepening upper trough will then likely result in a period of
unsettled weather continuing into Memorial Day and the first
half of the upcoming week with mainly scattered, diurnally-
driven convection expected.
&&
.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
Put timing into the 18Z TAF package for the main area of storms
to the west. Added some TEMPO groups for isolated showers and
storms near sites like AOO and UNV. The isolated activity
formed, given the intense heating across the higher terrain.
Further southeast the activity will get going more toward late
afternoon into this evening. The cold front is still well to the
west, over the central Great Lakes.
Lower clouds and showers will work into the area later tonight
into Thursday morning, as front stalls as it heads into far
southeast PA.
Still expect conditions to improve later Thursday.
Outlook...
Fri-Mon...Mainly VFR, but chance of showers/AM patchy fog.
&&
.CLIMATE...
Daily record maximum temperatures for 5/22:
Harrisburg 96/1941
Williamsport 95/1941
Altoona 88/2013
Bradford 84/2013
State College 89/1975
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl/Banghoff
SHORT TERM...Steinbugl/Banghoff
LONG TERM...Fitzgerald/Colbert
AVIATION...Martin
CLIMATE...Steinbugl
Hazardous weather outlook, May 22, 7:35 AM EST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
835 AM EDT Wed May 22 2024
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>058-063-231245-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Cumberland-
835 AM EDT Wed May 22 2024
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Isolated to scattered severe thunderstorms with damaging wind gusts
and large hail possible Wednesday afternoon and early evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ059-064>066-231245-
Lebanon-Adams-York-Lancaster-
835 AM EDT Wed May 22 2024
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Isolated strong to severe thunderstorms with gusty winds and hail
are possible during the late afternoon and evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated strong to severe thunderstorms with gusty winds are
possible Thursday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, May 22, 12:32 PM EST, 30 minutes before
Special Weather Statement
National Weather Service State College PA
132 PM EDT Wed May 22 2024
PAZ026-221815-
Huntingdon PA-
132 PM EDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HUNTINGDON COUNTY
THROUGH 215 PM EDT...
At 132 PM EDT, Doppler radar was tracking a strong thunderstorm near
Huntingdon, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Huntingdon, Raystown Dam, McConnellstown, Petersburg, Mapleton,
Alexandria, Mill Creek, Marklesburg, and Juniata College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4035 7822 4047 7813 4050 7813 4049 7815
4056 7814 4054 7815 4053 7817 4054 7818
4057 7815 4065 7789 4062 7778 4055 7784
4050 7781 4040 7792
TIME...MOT...LOC 1732Z 252DEG 22KT 4050 7816
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ColbertSpecial weather statement, May 22, 12:37 PM EST, 25 minutes before
Special Weather Statement
National Weather Service State College PA
137 PM EDT Wed May 22 2024
PAZ037-221800-
Tioga PA-
137 PM EDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TIOGA COUNTY
THROUGH 200 PM EDT...
At 137 PM EDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Wellsboro, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Morris, Leonard Harrison State Park, and Leetonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4158 7722 4154 7755 4155 7756 4161 7760
4164 7760 4180 7736
TIME...MOT...LOC 1737Z 243DEG 18KT 4161 7753
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DeVoirSpecial weather statement, May 22, 12:48 PM EST, 14 minutes before
Special Weather Statement
National Weather Service State College PA
148 PM EDT Wed May 22 2024
PAZ019-026-221830-
Huntingdon PA-Southern Centre PA-
148 PM EDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL HUNTINGDON AND
SOUTH CENTRAL CENTRE COUNTIES THROUGH 230 PM EDT...
At 148 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stormstown, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
State College, Bellefonte, Park Forest Village, Boalsburg,
Stormstown, Lemont, Houserville, Pine Grove Mills, Ramblewood, Port
Matilda, Julian, Whipple Dam State Park, Rock Springs, Unionville,
Pennsylvania State University, Pennsylvania Military Museum, and
State College Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4070 7809 4080 7806 4083 7798 4092 7789
4091 7775 4077 7777 4067 7780
TIME...MOT...LOC 1748Z 264DEG 17KT 4077 7795
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ColbertSpecial weather statement, May 22, 12:54 PM EST, 8 minutes before
Special Weather Statement
National Weather Service State College PA
154 PM EDT Wed May 22 2024
PAZ012-018-221845-
Northern Centre PA-Northern Clinton PA-
154 PM EDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CENTRE AND CENTRAL
CLINTON COUNTIES THROUGH 245 PM EDT...
At 154 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Lock Haven, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lock Haven, Monument, Glen Union, and Orviston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4133 7747 4131 7747 4130 7745 4129 7745
4124 7738 4120 7736 4112 7754 4108 7778
4118 7784 4135 7750
TIME...MOT...LOC 1754Z 245DEG 23KT 4116 7773
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DeVoirSpecial weather statement, May 22, 12:59 PM EST, 3 minutes before
Special Weather Statement
National Weather Service State College PA
159 PM EDT Wed May 22 2024
PAZ006-037-041-221845-
Potter PA-Northern Lycoming PA-Tioga PA-
159 PM EDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LYCOMING...
SOUTHEASTERN POTTER AND SOUTHWESTERN TIOGA COUNTIES THROUGH 245 PM
EDT...
At 158 PM EDT, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Wellsboro, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wellsboro, Morris, Leetonia, and Leonard Harrison State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4150 7765 4160 7766 4181 7735 4159 7720
TIME...MOT...LOC 1758Z 245DEG 22KT 4158 7759
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DeVoirSpecial weather statement, May 22, 1:02 PM EST, 0 minutes before
Special Weather Statement
National Weather Service State College PA
202 PM EDT Wed May 22 2024
PAZ028-221830-
Juniata PA-
202 PM EDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JUNIATA COUNTY
THROUGH 230 PM EDT...
At 202 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Lewistown, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mcalisterville, Mexico, Mifflintown, Port Royal, Thompsontown,
Mifflin, and East Salem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4057 7745 4062 7742 4069 7724 4068 7716
4068 7712 4059 7711 4059 7717 4057 7718
4056 7717 4052 7729 4048 7738
TIME...MOT...LOC 1802Z 255DEG 18KT 4056 7731
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Colbert